Hair loss with Depo-Provera?

Originally Published: April 27, 2001 - Last Updated / Reviewed On: December 27, 2012
Share this

Dear Alice,

I have taken three depo-provera shots. My hair started falling out excessively several months ago. In looking for answers I found out that this is a side effect to the shots. I was not informed of that before I took the shots. I saw in one of your Go Ask Alice! answers that depo-provera suppresses the Follicle Stimulating Hormone and the Luteinizing Hormone. What is this hormone? Is this what makes my hair fall out? And do you know if there is anything I can do to stop it? My next shot is due by May 15 but I am not going to get it. Thanks.

Dear Reader,

You are certainly not alone in experiencing hair loss with Depo-Provera. Pharmacia-Upjohn, the manufacturer of Depo-Provera, reports that between 1 and 5 percent of women who receive the injections experience hair loss or no hair growth. One study by Cornell University found that among New York City adolescents, 10 percent experienced hair loss while using Depo. A drug's side effects can't always be predicted in each individual case. However, if your hair fall-out is due to Depo-Provera, then when you discontinue using it, your hair will grow back.

Consider making an appointment to discuss your concerns with your health care provider. It seems you have two concerns: one is to get off Depo and stop hair loss, the other is to make sure you are protected from pregnancy and sexually transmitted infections (STIs). Depending on your preferences and health history, you can work with your health care provider to find another form of birth control that works for you. Students at Columbia can make an appointment at Medical Services by logging on to Open Communicator to make an appointment with a health care provider.  

No one is sure why some women experience hair loss on Depo-Provera, although most scientists' best guess is that it is hormonally related. This contraceptive is an injected form of progesterone that interrupts your normal hormone production. Neither the Follicle Stimulating Hormone (FSH) nor the Luteinizing Hormone (LH) affect hair growth. Both FSH and LH stimulate the production of estrogen and a mature egg.

In the future, you can always ask to review with your provider the prescribing information about a drug that you consider or will be taking. This information will explain possible side effects, the rate at which they occur, as well as any reasons an individual should not take the medication. Your provider will probably be pleased that you're taking such a detailed interest in a drug that will ultimately be affecting your body.

Alice

September 7, 2012

515937
I am so glad I found thease answers because I have been on the shot for almost 3 years and I have the thinnest hair now. I hate it, and my hair use to be so thick and long. I am switching this week...
I am so glad I found thease answers because I have been on the shot for almost 3 years and I have the thinnest hair now. I hate it, and my hair use to be so thick and long. I am switching this week to a new birth control.